Alert archive / Colorado / Special Weather Statements in 2020

Special Weather Statement, NWS Pueblo, CO

August 3, 2020Baca County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 3, 2020, 8:56 PM MDT for Baca County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2020, 8:56 PM MDT (02:56 UTC)
Expired
Aug 3, 2020, 9:45 PM MDT
In force
49 min
Issued by
NWS Pueblo, CO

County Baca County, CO

The radar

The Pueblo radar (KPUX), 185 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WWUS85 KPUB 040256
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
856 PM MDT Mon Aug 3 2020
 
COZ099-040345-
Springfield Vicinity/Baca County CO-
856 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BACA COUNTY UNTIL 945 PM
MDT...

At 855 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Springfield to 10 miles
south of Pritchett. Movement was east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Springfield, Vilas and Campo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3752 10236 3705 10260 3714 10298 3753 10273
TIME...MOT...LOC 0255Z 289DEG 13KT 3746 10271 3722 10287 

$$

mw

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:18 PM MDT, 5 hours 38 minutes earlier.

Area forecast discussion, Aug 3, 3:18 PM MDT, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
318 PM MDT Mon Aug 3 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 255 PM MDT Mon Aug 3 2020

Currently...

A few robust thunderstorms were noted over the high terrain at 2 pm.
with a potential severe storm over Fremont county and storms capable
of producing flash flooding in the vicinity of the Decker Scar.
Other rather robust convection was noted over far southwest
COlorado. SPC mesoanalysis page was showing best CAPE extending from
along the spine of the s mtns east to along and just east of the the
I-25 corridor. Best shear was over the far southeast CO plains.

Rest of Today into Tonight...

Expect some flash flood potential for the burn scars to continue the
rest of this afternoon and early evening. Best overall chance based
on current radar and hi res guidance will likely be the SPRING burn
scar late this afternoon. Hi res guidance has been indicating over
the last several runs of pretty intense convection developing over
this region.

Along the rest of the I-25 corridor, marginal severe storms will be
possible as they move southeast across the region. Sufficient CAPE
and SHEAR should be in place to get some hail up to an inch or so in
diameter and winds in the 50-55 knt range. Latest SPC MD indicates
this potential but they believe activity will be too isolated to
warrant a watch box. Activity should end by mid evening across the
area. I do not expect any activity over the far eastern plains this
afternoon/evening.

Min temps tonight should be in AOA 60F plains and 40s and 50s higher
terrain.

Tomorrow...

Better chance of severe storms tomorrow as greater shear and CAPE
(30-40knts/2000+ CAPE) will be in play over the plains, especially
from areas from about KLHX eastward to the KS stated line. Likewise,
best severe potential is expected to be east of the I-25 corridor
tomorrow. Coverage is not expected to be as great as today as mtns
will be on the drier side tomorrow as drier air will move into the
higher terrain from the west

MAx temps tomorrow are likely going to be several degrees warmer
across the region, especially along the I-25 corridor region where
high temps will be in the mid 90s. Lower 90s will occur over the far
eastern plains and 60s in the valleys.

.LONG TERM...(Tuesday night through Monday)
Issued at 255 PM MDT Mon Aug 3 2020

Tuesday Night...
There will likely be some scattered, potentially
severe thunderstorms Tuesday evening as a disturbance passes over
the area. Severe storms could produce heavy rainfall, wind gusts
over 30 mph and up to quarter sized hail. These storms will move
southeast through the overnight hours and could potentially result
in heavy rain and some hail.

Wednesday through Thursday...
Another disturbance is expected to
pass over Colorado through Wednesday afternoon and evening,
bringing more scattered thunderstorm potential. Storms should
develop over the eastern mountains just after midday and spread to
I-25 and eastward later in the evening as the disturbance
progresses. Some storms could become severe, brining locally heavy
rain and hail in some areas. Highs on Wednesday should be similar
to Tuesday, although a couple degrees cooler. Thursday looks
similar to Tuesday and Wednesday with another disturbance
forecasted to move across the area, but the convection will likely
be more centered near the Continental Divide.

Friday...
On Friday the upper-level ridge currently over Colorado will move
east and center itself over Texas, while a trough will begin to move
in over California. At this point the upper-level flow over our area
will shift from mainly northwest to more southwesterly, bringing in
some moisture and isolated showers as well as some warmer
temperatures.

Saturday through Monday...
Over the weekend and into Monday upper-
level flow turns westerly and the area dries out as far as
precipitation is concerned as high pressure builds near western
Colorado, although an isolated daytime storm over the mountains
cannot be totally ruled out. High temperatures will also increase
a few degrees into early next week sitting just under 100 over the
plains.
-MG
&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 255 PM MDT Mon Aug 3 2020

KALS....
Currently under VFR conditions and mostly clear skies with winds out
of the SW. Winds are likely to maintain a westerly component through
00-01Z. Will keep VCTS in the TAF as thunderstorms develop in the
area.  While a storm is unlikely to move over the terminal tonight a
stray storm cannot be completely ruled out. Overnight winds will
weaken as cloud cover increases.

KCOS...
Cloud cover persisted later in the afternoon than the models
expected, so convective development will likely happen later than
initially predicted. Moved the TEMPO group back to 23Z, but left
VCTS in the current group as storms fire to the SW. Storms will
likely persist in the area for several hours past 0Z, though
confidence on the exact timing is not as high as before. Once the
storms move away VFR will persist through tomorrow morning and cloud
cover will slowly increase.

KPUB... Clouds have lifted at KPUB, and thunderstorm development to
the west will likely impact the terminal between 22-0Z. If storms
intensify over the terminal winds could gust up to 35 knots and
produce temporary lowered visibility. Kept VCTS through 2Z as
convection is likely to persist in the area, although it is somewhat
unlikely that multiple storms will move directly over the terminal.
Once convection is done for tonight winds will weaken and become
more variable through tomorrow morning.
-MG
&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...GARBEROGLIO/MOZLEY
AVIATION...GARBEROGLIO
Hazardous weather outlook, Aug 3, 11:42 AM MDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1142 AM MDT Mon Aug 3 2020

COZ058>089-093>099-041745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1142 AM MDT Mon Aug 3 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will once again occur across the
mountains and adjacent plains this afternoon. The best potential
for stronger storms will be along the spine of the southern
mountains, and along the I-25 corridor region.

The primary threat with the stronger storms will be locally heavy
rain. If this heavier rain should occur on a burn scar, then
flash flooding will be possible. The greatest potential for burn
scar flooding will be across the Junkins and Spring burn scars.

One or two of the storms this afternoon and early evening may
become marginally severe, producing wind gusts to 60 mph and hail
up to the size of quarters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe storms with heavy rain will be possible Tuesday
through Thursday across parts of the region.

For Tuesday, isolated to scattered thunderstorms are expected
over the central and eastern mountains, and I-25 corridor Tuesday
afternoon. Tuesday evening scattered storms are expected to spread
to the southeast plains, with a few storms becoming severe. The
main severe risks will be hail up to ping pong ball size and wind
gusts around 60 mph. Locally heavy rain will also be possible.

Isolated to scattered storms are forecast across the area on
Wednesday, with the potential for one or two severe storms over
the plains mainly north of Highway 50 in the late afternoon and
evening.

Thursday, scattered to widespread storms are expected over the
mountains and high valleys, with isolated to scattered storms over
the southeast plains.

On Friday, isolated to scattered thunderstorms are forecast over
the mountains, high valleys and the I-25 corridor. Over the
weekend, some isolated storms will be possible, mainly over and
near the higher terrain.

All storms will be capable of producing potentially deadly
lightning and gusty winds. Some of the stronger storms will also
be capable of producing locally heavy rain and small hail. If
heavy rain moves over a recent burn scar, there could be a risk of
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the mountains and the I-25 corridor region this
afternoon and evening.

Hodanish

In the hours before

Local storm report, Aug 3, 5:58 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
558 PM MDT MON AUG 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     DEBRIS FLOW      4 NE CUCHARA            37.43N 105.05W
08/03/2020                   HUERFANO           CO   LAW ENFORCEMENT

            MUD SLIDE ACROSS HWY 12 HAS CLOSED THE ROAD
            DOWN FROM MM 13-14, PER CSP PUEBLO.

&&

GH
Special weather statement, Aug 3, 7:20 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
720 PM MDT Mon Aug 3 2020

COZ094-040145-
Eastern Las Animas County CO-
720 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 745 PM MDT...

At 720 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Kim, or 37 miles northeast of Des Moines, moving east
at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3715 10359 3726 10360 3733 10327 3717 10326
TIME...MOT...LOC 0120Z 263DEG 22KT 3723 10349

mw
Special weather statement, Aug 3, 7:26 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
726 PM MDT Mon Aug 3 2020

COZ094-040200-
Eastern Las Animas County CO-
726 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS COUNTY
UNTIL 800 PM MDT...

At 725 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Kim, or 42 miles south of North La Junta, moving
east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3727 10354 3745 10356 3756 10326 3733 10326
TIME...MOT...LOC 0125Z 261DEG 21KT 3736 10344

mw
Special weather statement, Aug 3, 7:46 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
746 PM MDT Mon Aug 3 2020

COZ094-097-099-040230-
Springfield Vicinity/Baca County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
746 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BACA...SOUTHEASTERN LAS
ANIMAS AND SOUTH CENTRAL BENT COUNTIES UNTIL 830 PM MDT...

At 744 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles southeast of Higbee to near Kim to 24
miles west of Kenton. Movement was east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kim and open country of eastern Las Animas and western Baca
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3758 10335 3768 10300 3732 10298 3700 10307
      3700 10345
TIME...MOT...LOC 0144Z 268DEG 19KT 3752 10329 3722 10333 3702 10339

mw
Special weather statement, Aug 3, 8:21 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
821 PM MDT Mon Aug 3 2020

COZ094-098-099-040300-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Eastern Las Animas County CO-
821 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...WESTERN
BACA AND EAST CENTRAL LAS ANIMAS COUNTIES UNTIL 900 PM MDT...

At 820 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 23 miles west of Springfield to 9 miles west
of Pritchett to 13 miles southeast of Kim. Movement was east at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Springfield, Pritchett, Campo and Two Buttes Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3765 10251 3731 10247 3700 10261 3704 10323
      3732 10308 3756 10310
TIME...MOT...LOC 0220Z 267DEG 28KT 3749 10304 3732 10303 3714 10313

mw
Special weather statement, Aug 3, 8:56 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
856 PM MDT Mon Aug 3 2020

COZ099-040345-
Springfield Vicinity/Baca County CO-
856 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BACA COUNTY UNTIL 945 PM
MDT...

At 855 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Springfield to 10 miles
south of Pritchett. Movement was east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Springfield, Vilas and Campo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3752 10236 3705 10260 3714 10298 3753 10273
TIME...MOT...LOC 0255Z 289DEG 13KT 3746 10271 3722 10287

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:14 PM MDTSevere Thunderstorm WarningPUBLas Animas46 min
Aug 3, 6:58 PM MDTSevere Thunderstorm WarningPUBLas Animas47 min
Aug 3, 7:01 PM MDTFlash Flood Warning Considerable damage threatPUBHuerfano116 min
Aug 3, 7:20 PM MDTSpecial Weather StatementPUBLas Animas25 min
Aug 3, 7:26 PM MDTSpecial Weather StatementPUB34 min
Aug 3, 7:46 PM MDTSpecial Weather StatementPUB44 min
Aug 3, 8:21 PM MDTSpecial Weather StatementPUBBaca39 min
Aug 3, 8:27 PM MDTSevere Thunderstorm WarningPUBBaca33 min
Aug 4, 2:30 PM MDTSpecial Weather StatementPUBEl Paso30 min
Aug 4, 2:52 PM MDTSevere Thunderstorm WarningPUBEl Paso38 min
Aug 4, 3:47 PM MDTSpecial Weather StatementPUBLas Animas28 min
Aug 4, 3:58 PM MDTSpecial Weather StatementPUBLas Animas32 min
Aug 4, 5:32 PM MDTSpecial Weather StatementPUBBaca28 min
Aug 4, 5:43 PM MDTSevere Thunderstorm WarningPUBBaca32 min

Nearby

Special Weather Statements in Colorado, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.